QTc Prolongation, Torsades de Pointes, and Psychotropic Medications

Scott R. Beach, Christopher M. Celano, Peter Noseworthy, James L. Januzzi, Jeff C. Huffman

Research output: Contribution to journalReview article

146 Citations (Scopus)

Abstract

Background: Prolongation of the corrected QT (QTc) interval is a key issue for patients who receive psychotropic medications. Such patients may have baseline clinical risk factors for QTc prolongation, and many psychotropic medications may further prolong this interval. This has great clinical relevance, as QTc prolongation is linked with dangerous arrhythmias, especially torsades de pointes (TdP). Methods: We summarize current literature regarding appropriate methods of calculating the QTc interval, the association of the QTc interval with TdP, and risk factors for QTc prolongation. We then review connections between psychiatric medications and QTc prolongation, with a specific focus on antidepressants and antipsychotics. Results: QTc interval prolongation is an established, though imperfect, risk marker for TdP. There are no well-controlled studies that assess the risk of TdP associated with psychotropic agents. There are limited data that selective serotonin reuptake inhibitors (SSRIs) as a class are linked to QTc prolongation; citalopram appears more likely than others to induce this phenomenon. Among antipsychotics, thioridazine remains the agent most associated with QTc prolongation; intravenous haloperidol also appears to carry an increased risk. Of the atypical antipsychotics, ziprasidone appears most likely to prolong the QTc interval. Conclusions: The majority of patients in need of psychotropic medications display few risk factors for QTc prolongation and should be considered to be at low risk for TdP. The frequency of cardiac monitoring for patients receiving psychiatric medications should be individually determined, based on the prescribed agent(s) and additional risk factors for TdP.

Original languageEnglish (US)
Pages (from-to)1-13
Number of pages13
JournalPsychosomatics
Volume54
Issue number1
DOIs
StatePublished - Jan 1 2013
Externally publishedYes

Fingerprint

Torsades de Pointes
Antipsychotic Agents
Psychiatry
Thioridazine
Citalopram
Serotonin Uptake Inhibitors
Physiologic Monitoring
Haloperidol
Antidepressive Agents
Medication
Cardiac Arrhythmias
Risk Factors

ASJC Scopus subject areas

  • Arts and Humanities (miscellaneous)
  • Applied Psychology
  • Psychiatry and Mental health

Cite this

QTc Prolongation, Torsades de Pointes, and Psychotropic Medications. / Beach, Scott R.; Celano, Christopher M.; Noseworthy, Peter; Januzzi, James L.; Huffman, Jeff C.

In: Psychosomatics, Vol. 54, No. 1, 01.01.2013, p. 1-13.

Research output: Contribution to journalReview article

Beach, Scott R. ; Celano, Christopher M. ; Noseworthy, Peter ; Januzzi, James L. ; Huffman, Jeff C. / QTc Prolongation, Torsades de Pointes, and Psychotropic Medications. In: Psychosomatics. 2013 ; Vol. 54, No. 1. pp. 1-13.
@article{451d1bb157354de5bace4d8e3f3e1029,
title = "QTc Prolongation, Torsades de Pointes, and Psychotropic Medications",
abstract = "Background: Prolongation of the corrected QT (QTc) interval is a key issue for patients who receive psychotropic medications. Such patients may have baseline clinical risk factors for QTc prolongation, and many psychotropic medications may further prolong this interval. This has great clinical relevance, as QTc prolongation is linked with dangerous arrhythmias, especially torsades de pointes (TdP). Methods: We summarize current literature regarding appropriate methods of calculating the QTc interval, the association of the QTc interval with TdP, and risk factors for QTc prolongation. We then review connections between psychiatric medications and QTc prolongation, with a specific focus on antidepressants and antipsychotics. Results: QTc interval prolongation is an established, though imperfect, risk marker for TdP. There are no well-controlled studies that assess the risk of TdP associated with psychotropic agents. There are limited data that selective serotonin reuptake inhibitors (SSRIs) as a class are linked to QTc prolongation; citalopram appears more likely than others to induce this phenomenon. Among antipsychotics, thioridazine remains the agent most associated with QTc prolongation; intravenous haloperidol also appears to carry an increased risk. Of the atypical antipsychotics, ziprasidone appears most likely to prolong the QTc interval. Conclusions: The majority of patients in need of psychotropic medications display few risk factors for QTc prolongation and should be considered to be at low risk for TdP. The frequency of cardiac monitoring for patients receiving psychiatric medications should be individually determined, based on the prescribed agent(s) and additional risk factors for TdP.",
author = "Beach, {Scott R.} and Celano, {Christopher M.} and Peter Noseworthy and Januzzi, {James L.} and Huffman, {Jeff C.}",
year = "2013",
month = "1",
day = "1",
doi = "10.1016/j.psym.2012.11.001",
language = "English (US)",
volume = "54",
pages = "1--13",
journal = "Psychosomatics",
issn = "0033-3182",
publisher = "American Psychiatric Publishing Inc.",
number = "1",

}

TY - JOUR

T1 - QTc Prolongation, Torsades de Pointes, and Psychotropic Medications

AU - Beach, Scott R.

AU - Celano, Christopher M.

AU - Noseworthy, Peter

AU - Januzzi, James L.

AU - Huffman, Jeff C.

PY - 2013/1/1

Y1 - 2013/1/1

N2 - Background: Prolongation of the corrected QT (QTc) interval is a key issue for patients who receive psychotropic medications. Such patients may have baseline clinical risk factors for QTc prolongation, and many psychotropic medications may further prolong this interval. This has great clinical relevance, as QTc prolongation is linked with dangerous arrhythmias, especially torsades de pointes (TdP). Methods: We summarize current literature regarding appropriate methods of calculating the QTc interval, the association of the QTc interval with TdP, and risk factors for QTc prolongation. We then review connections between psychiatric medications and QTc prolongation, with a specific focus on antidepressants and antipsychotics. Results: QTc interval prolongation is an established, though imperfect, risk marker for TdP. There are no well-controlled studies that assess the risk of TdP associated with psychotropic agents. There are limited data that selective serotonin reuptake inhibitors (SSRIs) as a class are linked to QTc prolongation; citalopram appears more likely than others to induce this phenomenon. Among antipsychotics, thioridazine remains the agent most associated with QTc prolongation; intravenous haloperidol also appears to carry an increased risk. Of the atypical antipsychotics, ziprasidone appears most likely to prolong the QTc interval. Conclusions: The majority of patients in need of psychotropic medications display few risk factors for QTc prolongation and should be considered to be at low risk for TdP. The frequency of cardiac monitoring for patients receiving psychiatric medications should be individually determined, based on the prescribed agent(s) and additional risk factors for TdP.

AB - Background: Prolongation of the corrected QT (QTc) interval is a key issue for patients who receive psychotropic medications. Such patients may have baseline clinical risk factors for QTc prolongation, and many psychotropic medications may further prolong this interval. This has great clinical relevance, as QTc prolongation is linked with dangerous arrhythmias, especially torsades de pointes (TdP). Methods: We summarize current literature regarding appropriate methods of calculating the QTc interval, the association of the QTc interval with TdP, and risk factors for QTc prolongation. We then review connections between psychiatric medications and QTc prolongation, with a specific focus on antidepressants and antipsychotics. Results: QTc interval prolongation is an established, though imperfect, risk marker for TdP. There are no well-controlled studies that assess the risk of TdP associated with psychotropic agents. There are limited data that selective serotonin reuptake inhibitors (SSRIs) as a class are linked to QTc prolongation; citalopram appears more likely than others to induce this phenomenon. Among antipsychotics, thioridazine remains the agent most associated with QTc prolongation; intravenous haloperidol also appears to carry an increased risk. Of the atypical antipsychotics, ziprasidone appears most likely to prolong the QTc interval. Conclusions: The majority of patients in need of psychotropic medications display few risk factors for QTc prolongation and should be considered to be at low risk for TdP. The frequency of cardiac monitoring for patients receiving psychiatric medications should be individually determined, based on the prescribed agent(s) and additional risk factors for TdP.

UR - http://www.scopus.com/inward/record.url?scp=84875792360&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84875792360&partnerID=8YFLogxK

U2 - 10.1016/j.psym.2012.11.001

DO - 10.1016/j.psym.2012.11.001

M3 - Review article

C2 - 23295003

AN - SCOPUS:84875792360

VL - 54

SP - 1

EP - 13

JO - Psychosomatics

JF - Psychosomatics

SN - 0033-3182

IS - 1

ER -